Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Melbourne, FL

July 19, 1998Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 19, 1998, 2:40 PM EDT for Seminole County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1998, 2:40 PM EDT (18:40 UTC)
Expired
Jul 19, 1998, 3:40 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:50 PM EDTThunderstorm Wind 50Sanford Arpt, FLThunderstorm winds flipped a small airplane at the Sanford Airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 191841
SVRMLB
FLC117-191940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SEMINOLE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 340 PM EDT

* AT 237 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS DEVELOPING OVER SANFORD AND OVER EXTREME
  EASTERN SEMINOLE COUNTY.  MOVEMENT WAS SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

    SANFORD NOW
    LAKE MARY AT 245 PM
    ATAMONTE SPRINGS BY 255 PM

    THE SECOND SEVERE STORM WILL AFFECT AREAS NEAR...AND SOUTH OF...
    LAKE H^ARNEY


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:00 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT SUN JUL 19 1998

SHOWERS AND A FEW ISO TSRAB BREAKING OUT ACROSS MANY AREAS OF THE FA.
ACTIVTIY ALONG COAST FROM VERO S IS ASSOCIATED WITH THE C BRZ WHILE
ACTIVITY ACROSS N SXNS ASSOCIATED WITH AN AREA OF ENHANCED LLVL
MOISTURE...LIKELY A RESULT OF LLVL CONVG ABOVE BL.

SHORT TERM...ACTIVITY WILL CONTINUE TO INCREASE OVER THE REGION.
ACTIVITY OVER S COASTAL SECTIONS WILL BEGIN TO MOVE INLAND WHILE
ELSHWHERE ACTIVTY WILL MOVE IN A GENERAL W TO NW DIRECTION.

FOR TONIGHT...SHOWERS AND STORMS ENDING LATE OVER C AND N INTERIOR
SECTIONS. OTHERWISE PC SKIES. MIGHT BE A SLIGHT CHANCE OF A LATE
NIGHT SHOWER EXTRM S COASTAL SECTIONS.

TOMMOROW...WITH RIDGE AXIS MOVING N INTO NC FLA...C BRZ SHOULD FORM
EARLY ACROSS THE REGION. BOUNDARY SHOULD PROPAGATE INLAND RELATIVELY
QUICKLY...ESPECIALLY FROM THE CAPE S. POPS OVERALL WILL BE LOWER
TODAY...SUGGEST 20/30% FROM BREVARDX S. 30 TO 40% INTERIOR. BEST
COLLISION OF BOUNDARIES WILL BE OVER WC FLA LATE IN DAY.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:11 PM EDTSevere Thunderstorm WarningMLBVolusia49 min
Jul 19, 2:01 PM EDTSevere Thunderstorm WarningMLBVolusia44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.